Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Is anxiety and depression normal when suffering from parasite infection and what diet should be followed for this?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 9387 Questions
Question
Hi my doctor has confirmed from a stool analysis that I have dientamoeba fragilis parasite. I am taking antibiotics for this which is a 10 day course. I was just wondering if it's normal to get anxiety and depression with this sort of parasite ? Also should I follow a particular diet while I'm on antibiotics ?
Posted Sat, 11 Jan 2014 in Infections
 
 
Answered by Dr. Shoaib Khan 1 hour later
Brief Answer: I would say it is possible; recommendations Detailed Answer: Hello sir and welcome. Thank you for writing to us. Although, anxiety and depression is not commonly documented with this parasite infection, I would say that this is possible as anorexia and weight loss are commonly associated with this infestation, and these symptoms can result in a chemical imbalance in the brain that can result in depression or anxiety; so I would say that this is quite possible. As for the diet, there is nothing specific that is advised towards or against, but these are a few common recommendations: -Improved personal hygiene -Wash your hands regularly (especially after passing your bowels) -Do not handle food -Avoid meat or make sure the meat you consume is well processed and cooked for long durations as this parasite is found in contaminated meat -Make sure the water you consume is boiled for at least 15-30 minutes; as this parasite is also transmitted through contaminated water -High-protein diet as this will help in dealing with the weight loss commonly seen with this infestation Other than this, nothing much is really required. I hope you find my response both helpful and informativs. Please feel free to write back to me for any further clarifications, I would be more than happy to help you. Best wishes.
Above answer was peer-reviewed by
 
Follow-up: Is anxiety and depression normal when suffering from parasite infection and what diet should be followed for this? 3 minutes later
Thanks ive been prescribed secnidazole and doxycycline for this. Its a 10 day course do u think i should notice any improvement sooner than 10 days or might it take the full time.
 
 
Answered by Dr. Shoaib Khan 4 hours later
Brief Answer: Within 5 days; but best response on completion Detailed Answer: Hello once again sir. Well first of all, antibiotics like secnidazole and doxycycline are of course important, but do not help in complete and effective recovery within a given time frame. If you were my patient I would have also like to include the an amebicide called iodoquinol in your treatment regimen; but the current prescribed regimen should also more than suffice. Now coming to your query, the treatment regimen usually lasts anywhere between 5-10 days, and you should start experiencing a response within the first 5 days of therapy, but a more complete response/relief will be experienced on completion of the 10 day course. I hope you find my response both helpful and informative, please do not hesitate to write back to me for any further clarifications, i would be more than happy to help. Best wishes.
Above answer was peer-reviewed by
 
Follow-up: Is anxiety and depression normal when suffering from parasite infection and what diet should be followed for this? 20 hours later
Thanks ive been on this medicine for about 3 days. This afternoon i developed a terrible pain in my stomach and felt dizzy and got fever and headache. Feel incredibly weak. Do u think it could be medication side effects or could it be the parasite trying to come out
 
 
Answered by Dr. Shoaib Khan 2 hours later
Brief Answer: All symptoms of the infection, need anti-pyretics Detailed Answer: Hello once again sir. The symptoms described by you are typical symptoms seen along with this kind of parasite infection. Please do not worry about it, as the antibiotics have already been initiated and will soon start provide relief. Do try to get as much rest as possible, and keep yourself well hydrated. Do also speak to your to add an anti-pyretic to your treatment regimen which should provide you relief from temperature. Please feel free to write back to me for any assistance whatsoever, I am always available and glad to be of assistance. Best wishes.
Above answer was peer-reviewed by
 
Follow-up: Is anxiety and depression normal when suffering from parasite infection and what diet should be followed for this? 11 minutes later
Thanks for reply is it likely i could have had this parasite for quite a few months as ive been having digestive issues for a fair while ?
 
 
Answered by Dr. Shoaib Khan 2 hours later
Brief Answer: Yes sir, it is quite possible Detailed Answer: Hello sir and welcome. Yes sir, of course it is possible. The dientamoeba fragilis parasite has a life cycle lasting anywhere from 2 weeks to 2 months. So this is quite possible sir. Hope this helps sir. Best wishes.
Above answer was peer-reviewed by
 
Follow-up: Is anxiety and depression normal when suffering from parasite infection and what diet should be followed for this? 11 hours later
Hi thanks for reply i am noticing stomach pain and dizziness getting worse i realize these are side effects of drugs. I am having frequent bowel movements so could this be the parasite dying off ?
 
 
Answered by Dr. Shoaib Khan 5 hours later
Brief Answer: Yes, system is trying to excrete parasite Detailed Answer: Hello once again sir. Yes, the antibiotic is irritating the parasite, which is dying and being excreted from your body. Your body is beginning yo recignize the parasites as foreign and is trying its best to push them out of your system, which is causing the increased abdominal pain and frequent stools. If at all your symptoms do not start reducing in 3-5 days, please report to your doctor. Hope this helps sir. Wishing you a speedy recovery followed by good health always. Tale care.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor